JOURNAL ARTICLE
REVIEW

Metformin-associated lactic acidosis

Francisco J Pasquel, Robin Klein, Adaeze Adigweme, Ziad Hinedi, Richard Coralli, Juan L Pimentel, Guillermo E Umpierrez
American Journal of the Medical Sciences 2015, 349 (3): 263-7
24326619
: Metformin is the most commonly prescribed oral antidiabetic agent. Despite a good safety profile in most patients with diabetes, the risk of metformin-associated lactic acidosis is real if safety guidelines are ignored. Experience with 3 cases of metformin-associated lactic acidosis is reported. Two cases were caused by inappropriate use of metformin in the presence of renal, cardiac and hepatic failure and 1 case followed an intentional overdose. The literature was reviewed on the clinical presentation, prevalence, pathogenesis, prognosis and management of metformin-associated lactic acidosis. This report highlights the importance of proper patient selection, clinical and laboratory monitoring and recommendation on when to stop the drug in ambulatory and hospitalized patients to prevent this unusual but potentially lethal complication.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
24326619
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.